MAUDE Adverse Event Report: SYNOVIS SURGICAL INNOVATIONS VASCU-GUARD; PATCH, PLEDGET AND INTRACARDIAC, PETP, PTFE, POLYPROPYLENE

SYNOVIS SURGICAL INNOVATIONS VASCU-GUARD; PATCH, PLEDGET AND INTRACARDIAC, PETP, PTFE, POLYPROPYLENE
Catalog Number VG0108N
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hematoma (1884); Hemorrhage/Blood Loss/Bleeding (1888); Hypoxia (1918)
Date of Event 06/09/2016
Type of Reportable Event Death
Additional Manufacturer Narrative
This event was originally reported in (b)(4) and reported in manufacturer report number: manufacturer report #: 1416980-2016-11763.The actual device was not available; however, a companion sample was received for evaluation.The companion sample that was returned had no apparent defects; however, suture retention testing was unable to be performed due to the size of the sample.A batch review was conducted and there were no deviations found related to this reported condition during the manufacture of this lot.Visual inspection of the companion sample did not identify any abnormalities that could have contributed to the reported condition.Scanning electron microscopy, differential scanning calorimetry, and amine index testing showed no evidence of reduced product function.The reported condition was not verified.Should additional relevant information become available, a supplemental report will be submitted.Patient race: caucasian, hypertension, diabetes mellitus, long history of severe arterial occlusive disease (coronary and peripheral) with multiple prior surgical vascular procedures (1992 quadruple coronary bypass surgery; 2004 redo coronary vascularization surgery; 2012 bilateral common and superficial femoral endarterectomy and left to right femoro-femoral bypass) and multiple cardiovascular risk factors, recurrent angina, hand surgery, obesity, metabolic syndrome.Additional therapies: amlodipine, 10 mg tablet, aspirin, 81 mg ec tablet, carvedilol, 25 mg tablet, hydrochlorothiazide, 12.5 mg, hydrocodone-acetaminophen, 325 mg tablet, lisinopril, 20 mg, rosuvastatin, 40 mg tablet, sitagliptan-met, 50-1000 mg per tablet.Cordis catheter.In the same month as the patient¿s death, the patient was readmitted to the hospital due to a severe left carotid artery stenosis for a carotid arterectomy procedure.On the same day as death, the patient underwent an uneventful surgical procedure in which a vascu-guard patch was used for a standard patch angioplasty on the anterior wall of the left carotid bulb using cv7 running gore-tex suture.The patient was transferred extubated in a hemodynamically stable condition to the cardiac icu (intensive care unit).In addition, the patient awoke with no new neurologic deficits.About two hours following the patient¿s acclimation to the icu, the patient developed acute onset of difficulty breathing, with swelling in the left neck.At this point, the patient¿s airway became compromised.The patient became severely hypoxemic.A code was called, and the pulmonary critical care specialist came.Despite multiple attempts, the medical team was unsuccessful at securing an airway.In addition, support was required from the operating vascular team, the ent specialist and anesthesiologists.The neck incision was opened at the bedside, and pressurized hematoma was evacuated.Significant bleeding was noted, consistent with a disruption of the suture line of the carotid patch.Cpr (cardiopulmonary resuscitation) was also initiated.A left femoral cordis catheter was placed, and fluid and blood products were given.Despite the best efforts, the patient did not respond to resuscitative measures after 40-45 minutes of cpr.The patient was proclaimed expired at 2:04 p.M.On the same date.An autopsy was not performed.The primary cause of death was determined as airway compromise following carotid endarterectomy.Secondary cause: hypovolemic shock from hemorrhage.The discharge report clearly stated that the cause of the hemorrhage, as seen at the reopening of the surgical wound during cpr, was consistent with a disruption of the suture line of the carotid patch and not a disruption/rupture of the implanted vascu-guard patch.Therefore, upon further review of the new clinical information, vascu-guard is no longer considered suspect product in the events of postoperative hemorrhage, hypoxia, cardiac arrest and death.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
A patient experienced an arterial hemorrhage, a neck hematoma, tracheal compression leading to hypoxia and subsequent death after undergoing a left carotid endarterectomy (cea) in which a vascu-guard patch was used.There were no issues noted with the patch or with bleeding intraoperatively.It was reported that the patient tolerated the procedure well and was transferred to the recovery room in stable condition.Approximately one and one half hours after surgery, the patient passed away.It was reported the patient experienced a large hematoma that was compressing the trachea consistent with a suture line blowout.Per the death certificate the primary cause of death was hypoxia, with secondary causes listed as compression from neck hematoma and arterial hemorrhage following cea.No additional information is available.

Brand Name
VASCU-GUARD
Common Device Name
PATCH, PLEDGET AND INTRACARDIAC, PETP, PTFE, POLYPROPYLENE
Manufacturer (Section D)
SYNOVIS SURGICAL INNOVATIONS
saint paul MN
MDR Report Key7560898
Report Number1416980-2018-03306
Device Sequence Number2143808
Product Code DXZ
UDI-Device Identifier00085412530895
UDI-Public(01)00085412530895
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K983602
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/03/2021
Device Catalogue NumberVG0108N
Device Lot NumberSP16E04-1148522
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/07/2018
Initial Report FDA Received Date06/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age62 YR